Alert archive / Iowa / Tornado Warnings in 2022

Tornado Warning 18, NWS Des Moines, IA

April 12, 2022Calhoun County, Humboldt County, Pocahontas County, Iowa

NWS Des Moines, IA issued this tornado warning at Apr 12, 2022, 5:59 PM CDT for Calhoun County, Humboldt County, Pocahontas County, Iowa. It was in force for 31 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 12, 2022, 5:59 PM CDT (22:59 UTC)
Expired
Apr 12, 2022, 6:30 PM CDT
In force
31 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Calhoun County, IA, Humboldt County, IA, Pocahontas County, IA

The radar

The Des Moines radar (KDMX), 123 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 12, 6:15 PM CDTTORNADO4 Sw Pioneer, IA
Apr 12, 6:19 PM CDTTORNADO4 Sw Gilmore City, IATORNADO 2 MILES NORTH OF C49 AND N65 MOVING EAST-NORTHEAST.
Apr 12, 6:29 PM CDTTORNADO3 Wnw Gilmore City, IACORRECTS PREVIOUS TORNADO REPORT FROM 4 N THOR. TORNADO ONE NORTH OF HWY 3 AND THREE EAST OF HUMBOLDT COUNTY LINE. NORTH NORTH EAST DIRECTION VIA POCAHONTAS PD ON TWITTER.
Apr 12, 6:34 PM CDTTORNADOGilmore City, IAESTIMATED TO BE MOVING E ON HIGHWAY 3.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 12, 5:11 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.0 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2022-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2022-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 597 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1473 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
597 m²/s²
0-3 km storm-relative helicity
872 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

502 
WFUS53 KDMX 122259
TORDMX
IAC025-091-151-122330-
/O.NEW.KDMX.TO.W.0018.220412T2259Z-220412T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
559 PM CDT Tue Apr 12 2022

The National Weather Service in Des Moines  has issued a

* Tornado Warning for...
  Eastern Pocahontas County in northwestern Iowa...
  North central Calhoun County in west central Iowa...
  Southwestern Humboldt County in north central Iowa...

* Until 630 PM CDT.
    
* At 559 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 8 miles northwest of North Twin Lake, or 9 miles south
  of Pocahontas, moving northeast at 50 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Pocahontas around 610 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4270 9422 4264 9436 4264 9444 4261 9444
      4250 9473 4256 9484 4291 9454 4291 9445
TIME...MOT...LOC 2259Z 222DEG 44KT 4259 9470 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Krull
2 follow-up statements
821 
WWUS53 KDMX 122309
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
609 PM CDT Tue Apr 12 2022

IAC025-122318-
/O.CAN.KDMX.TO.W.0018.000000T0000Z-220412T2330Z/
Calhoun IA-
609 PM CDT Tue Apr 12 2022

...THE TORNADO WARNING FOR NORTH CENTRAL CALHOUN COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CDT for central,
north central and northwestern Iowa.

LAT...LON 4270 9422 4264 9435 4264 9444 4261 9444
      4256 9458 4256 9473 4291 9454 4291 9445
TIME...MOT...LOC 2308Z 233DEG 38KT 4262 9460 

$$

IAC091-151-122330-
/O.CON.KDMX.TO.W.0018.000000T0000Z-220412T2330Z/
Pocahontas IA-Humboldt IA-
609 PM CDT Tue Apr 12 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR EASTERN
POCAHONTAS AND SOUTHWESTERN HUMBOLDT COUNTIES...
    
At 608 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Manson, or 8 miles south of Pocahontas, moving
northeast at 45 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
  Humboldt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4270 9422 4264 9435 4264 9444 4261 9444
      4256 9458 4256 9473 4291 9454 4291 9445
TIME...MOT...LOC 2308Z 233DEG 38KT 4262 9460 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Krull
472 
WWUS53 KDMX 122318
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
618 PM CDT Tue Apr 12 2022

IAC091-151-122330-
/O.CON.KDMX.TO.W.0018.000000T0000Z-220412T2330Z/
Pocahontas IA-Humboldt IA-
618 PM CDT Tue Apr 12 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
SOUTHEASTERN POCAHONTAS AND SOUTHWESTERN HUMBOLDT COUNTIES...
    
At 618 PM CDT, a severe thunderstorm capable of producing a tornado
was located 9 miles east of Pocahontas, moving northeast at 50 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Humboldt, Rolfe, Gilmore City, Rutland, Bradgate and Pioneer. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4270 9422 4264 9435 4264 9444 4261 9444
      4261 9456 4267 9463 4291 9445
TIME...MOT...LOC 2318Z 222DEG 44KT 4271 9449 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Krull

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Apr 12, 3:10 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Apr 12, 3:10 PM CDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
310 PM CDT Tue Apr 12 2022

.SHORT TERM.../Tonight through Wednesday Night/
Issued at 311 PM CDT Tue Apr 12 2022

Forecast Impacts for the week:

...Moderate Risk into Tonight
...Cooler Weather Returns
...Chances for Rain/Snow return into the weekend

Confidence Short Term: Medium to High

Overall the evolution of the system in both a synoptic and mesoscale
space is still on track.  The big question that is becoming a bit
more clear is the northern location of the warm front around
initiation time. Previous model runs have placed the front/triple
point across far northwest Iowa (specifically the HRRR/GFS) as
compared to the Euro. Today the HRRR is farther south with the
boundary near 23z to 01z while the GFS is still closer to its
previous forecast and farther north. At 19z, the boundary is just
entering SW Iowa with a large shield of stratus and now elevated
convection over Iowa into MN with the stronger storms into southern
MN. Recent HRRR runs have shown that any stronger convection that
may develop over the north is now more focused nearer the US20
corridor, rather than the IA MN border. With that in mind, the
current moderate risk for that portion of the forecast appears well
placed and the westward extension back into west Iowa remains for
the area of secondary development expected along the dry line in the
evening from 01 to 02z across the west. Without going into great
detail, forcing and shear parameter space is is on the middle to
high end of the spectrum. With SBCAPE over 3200 j/kg into the early
evening along the retreating warm front and 0-1km SRH over 300 to
500 m2/s2 and long hodographs, there remains a potential for
discrete supercells and a strong and relatively longer lived tornado
or two in that area. If storms develop slightly north of the warm
front, then a large hail threat would likely dominate the mode. Any
supercells that develop will move northeast/east with time along or
near the warm front. As the dry line now in central Nebraska will
edge east and fire off a line of storms into our west by 01z. The
line of storms is anticipated to strengthen quickly to severe levels
and then slowly weaken as it moves toward the I35 corridor in
central and southern Iowa.  These storms later in the evening will
have a somewhat less potential to be tornadic, but a severe wind
threat and hail threat will continue. The northern portion of the
line may have an opportunity to tap into the strong 0-3km shear and
continue to have a tornado threat through at least the early morning
hours. This area would more likely be along and north of US20. As
the synoptic low drives northeast, a weaker surge of west northwest
winds will move over the region tomorrow with colder air. Lows
tonight will drop to the mid 30s west to the lower 50s east.  Highs
tomorrow will be in the 40s to around 50.

&&

.LONG TERM.../Thursday through Tuesday/
Issued at 311 PM CDT Tue Apr 12 2022

Confidence: Medium

The remainder of the forecast will be dominated by dry weather
through Saturday with a chance of rain and snow Sunday. We continue
with northwest flow and cool weather into the remainder of the
extended with little warming. Highs will remain in the 40s and 50s
with cool April highs during the remainder of the forecast.

&&

.AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/
Issued at 1250 PM CDT Tue Apr 12 2022

Main concern will be storms and wind. Winds have increased ahead
of the main push of warm air and stronger gusts will continue
through 19-20z north. Elevated storms firing now in far northern
Iowa affecting mainly MCW and soon ALO with mainly gusty winds and
possible hail. Weak showers in the south at DSM lifting north.
Still some uncertainty about first batch of severe storms north
this evening, but timing would be 22z-00z initiation for FOD and
MCW while the main line in western Iowa will fire later between 00
and 02z, then transversing east through the night. Impacts from
the second line may be limited to areas west of I35...though a
smaller corridor or higher impact conditions may still ride
across northern Iowa. With conditional development still in play,
will update discussion as needed. /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...REV
LONG TERM...REV
AVIATION...REV
Hazardous weather outlook, Apr 12, 3:09 PM CDT, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
309 PM CDT Tue Apr 12 2022

IAZ004>007-015>017-023>025-033>035-044>046-057-058-070-071-081-
092-132015-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Sac-Calhoun-Webster-Crawford-Carroll-
Greene-Audubon-Guthrie-Cass-Adair-Adams-Taylor-
309 PM CDT Tue Apr 12 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorms are expected to develop over western Iowa late this
afternoon and into the evening. Severe storms will be possible
with the potential for a few tornadoes, large hail to the size of
golf balls or larger and damaging wind gusts.

Gusty winds are expected this morning with a few gusts over 40 mph
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong and gusty winds are expected again by Wednesday night and
Thursday. Gusts in excess of 40 to 50 mph at times are possible,
especially across northern Iowa.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed mainly this evening.

IAZ026>028-036>039-047>050-059>062-072>075-082>086-093>097-132015-
Franklin-Butler-Bremer-Hamilton-Hardin-Grundy-Black Hawk-Boone-
Story-Marshall-Tama-Dallas-Polk-Jasper-Poweshiek-Madison-Warren-
Marion-Mahaska-Union-Clarke-Lucas-Monroe-Wapello-Ringgold-Decatur-
Wayne-Appanoose-Davis-
309 PM CDT Tue Apr 12 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorms are expected to develop over western Iowa late this
afternoon and into the evening. These storms are expected to reach
the Interstate 35 corridor late this evening and overnight. A few
of these storms may be severe with damaging wind gusts and
isolated tornadoes the primary threats. Quarter sized hail may
also occur. At this time, the more significant severe weather is
expected west of this area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong and gusty winds are expected again by Wednesday night and
Thursday. Gusts in excess of 40 to 50 mph at times are possible,
especially across northern Iowa.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed tonight.

In the hours before

Special weather statement, Apr 12, 4:00 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Des Moines IA
400 PM CDT Tue Apr 12 2022

IAZ061-062-074-075-084-085-130000-
Jasper-Poweshiek-Marion-Mahaska-Lucas-Monroe-
Including the cities of Newton, Grinnell, Pella, Knoxville,
Oskaloosa, Chariton, and Albia
400 PM CDT Tue Apr 12 2022

...Strong Southeast Winds Developing...

Winds are increasing ahead of a warm front moving into southern
Iowa this afternoon. Expect winds of 30 to 45 mph at times for the
next several hours. High profile vehicles may experience some
problems holding the lane on area highways and interstates.
Please use caution while driving this afternoon and secure any
loose objects.

IAZ044>048-057>060-070>073-081>083-092>094-130000-
Crawford-Carroll-Greene-Boone-Story-Audubon-Guthrie-Dallas-Polk-
Cass-Adair-Madison-Warren-Adams-Union-Clarke-Taylor-Ringgold-
Decatur-
Including the cities of Denison, Carroll, Jefferson, Boone, Ames,
Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry,
Waukee, Adel, Des Moines, Atlantic, Greenfield, Stuart, Adair,
Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle,
Corning, Creston, Osceola, Bedford, Lenox, New Market, Mount Ayr,
Lamoni, and Leon
400 PM CDT Tue Apr 12 2022

...Strong South Winds Developing This Afternoon...

Stronger south winds are near and along a warm front moving into
southern Iowa this afternoon. Expect winds of 30 to 45 mph with
occasional higher gusts at times for the next several hours. High
profile vehicles may experience some problems holding the lane on
area highways and interstates. Please use caution while driving
this afternoon and secure any loose objects.

REV
Local storm report, Apr 12, 5:46 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
546 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             1 N LYTTON              42.44N 94.87W
04/12/2022  E1.00 INCH       SAC                IA   TRAINED SPOTTER

            MOSTLY PENNY AND NICKEL HAIL WITH SOME 1
            MIXED IN.

&&

DODSON
Local storm report, Apr 12, 5:47 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
547 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             1 NW POCAHONTAS         42.74N 94.68W
04/12/2022  M0.70 INCH       POCAHONTAS         IA   TRAINED SPOTTER

&&
Local storm report, Apr 12, 5:53 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
553 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     HAIL             FONDA                   42.59N 94.84W
04/12/2022  E1.00 INCH       POCAHONTAS         IA   PUBLIC

            DIME AND QUARTER SIZE HAIL.

&&

AB
Local storm report, Apr 12, 5:55 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
555 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     HAIL             5 ENE FONDA             42.63N 94.76W
04/12/2022  E1.00 INCH       POCAHONTAS         IA   PUBLIC

            VIA MPING.

&&

DODSON
Local storm report, Apr 12, 5:57 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
557 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             FONDA                   42.58N 94.85W
04/12/2022  E1.00 INCH       POCAHONTAS         IA   PUBLIC

            REPORT RECEIVED FROM SOCIAL MEDIA.

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 10:24 AM CDTWind AdvisoryDMXBoone, Calhoun, Carroll, Cerro Gordo, Crawford, Emmet and 16 more4 hr
Apr 12, 5:00 PM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas, Sac45 min
Apr 12, 5:36 PM CDTSevere Thunderstorm WarningDMXCrawford24 min
Apr 12, 5:46 PM CDTSevere Thunderstorm WarningDMXCalhoun, Humboldt, Kossuth, Palo Alto, Pocahontas44 min
Apr 12, 5:52 PM CDTSevere Thunderstorm WarningDMXEmmet23 min
Apr 12, 6:23 PM CDTTornado Warning Tornado observedConsiderable damage threatDMXHumboldt, Kossuth, Pocahontas52 min
Apr 12, 6:38 PM CDTSevere Thunderstorm WarningDMXPalo Alto, Pocahontas37 min
Apr 12, 6:48 PM CDTTornado WarningDMXPocahontas27 min
Apr 12, 6:54 PM CDTTornado Warning Tornado observedConsiderable damage threatDMXHancock, Humboldt, Kossuth, Wright51 min

Nearby

Tornado Warnings in Iowa, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.